Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 3, 2021Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 3, 2021, 6:08 PM CDT for Stevens County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 6:08 PM CDT (23:08 UTC)
Expired
Sep 3, 2021, 6:30 PM CDT
In force
22 min
Issued by
NWS Dodge City, KS
Hail
0.88 in
Wind
55

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
885 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS83 KDDC 032308
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Fri Sep 3 2021
 
KSZ084-085-032330-
Stevens KS-Morton KS-
608 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southeastern Morton
and Stevens Counties through 630 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3721 10169 3737 10116 3709 10108 3699 10157
      3700 10159
TIME...MOT...LOC 2308Z 241DEG 15KT 3709 10158 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 3, 5:21 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 3, 5:21 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
521 PM CDT Fri Sep 3 2021

.MESOSCALE DISCUSSION...
Issued at 514 PM CDT Fri Sep 3 2021

Key Messages...

Thunderstorms over far southwestern Kansas have intensified and
could produce large hail and damaging winds.

Technical discussion...

Outflow from storms to the east has resulted in 15-20 kt easterly
winds across far southwestern Kansas. This has locally enhanced
the moisture and shear profile across Morton and Stevens counties.
Large hail to ping pong size is the main concern with these
storms. Later this evening, heavy rains will be a concern farther
east as upscale growth occurs.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 100 PM CDT Fri Sep 3 2021

Thunderstorms are likely again tonight as short range models indicate
an upper level shortwave trough moving out of the Colorado Rockies
into the high plains of eastern Colorado and western Kansas this
evening. Near the narrow corridor of higher instability with
surface based CAPE values up to 3000 j/kg has developed on the
cool side of a stalled out front where very high dewpoints in the
lower 70s reside. Deep layer shear is supportive of supercell
storms given the 180 degrees of directional turning from the
surface to mid levels despite the rather weak speeds. However, low
level shear is weak from the surface to 1 km AGL. Therefore, the
tornado threat is low, although a brief spinup cant be ruled out
due to low level enhancement of the shear due to outflow
boundaries from previous storms. Large hail to quarter size is
expected but could possibly be larger with any brief supercell
structures. The main concern is heavy rain and possible flooding
along the southern tier of counties north of the front where
several storms could train over the same area.urface, a quasi-
stationary frontal boundary will remain situated near and along
the Oklahoma border with a prevailing east-northeast upslope flow
spread across central and much of southwest Kansas. Meanwhile, a
rich moisture axis with surface dewpoints in the mid 60s(F) to
near 70F will persist from northern Oklahoma northwest into south
central Kansas, then westward along the frontal boundary.
Thunderstorm development is likely late this afternoon in an axis
of increased low level convergence associated with the
aforementioned frontal boundary as a series of H5 vort maxima kick
eastward through the Western High Plains in conjunction with peak
daytime heating. Despite a relatively weak flow aloft, favorable
enough directional shear combined with MLCAPE values upward of
2000 to 2500 J/kg will support the potential for strong to
marginally severe storms through the evening hours. An isolated
tornado or two cannot be ruled out as well. Additionally, model
soundings show a very moisture rich environment with PW values
upward of 2 inches or so across southern portions of southwest
Kansas into south central Kansas. With storms expected to spread
slowly eastward along and north of the boundary, and potentially
training, extended periods of heavy rainfall could occur leading
to possible localized flooding impacts.

As for temperatures, much of central and southwest Kansas will
remain on the north side of the quasi-stationary frontal boundary
tonight. Factoring in areas of lingering precip, look for lows
generally down into the 60s(F). Due to increased cloud cover early
in the day, expect highs only up into the mid/upper 70s(F) to
possibly the lower 80s(F) Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 122 PM CDT Fri Sep 3 2021

A much drier pattern is still expected to take hold across the
region Sunday as medium range models show upper level ridging
beginning to build in the Intermountain West, then amplifying
further as it slowly shifts east out into the Western High Plains by
mid-week. Combined with a fairly weak flow aloft and the arrival of
a cold front by Tuesday that will pull much drier air into western
Kansas, very little in the way of precip chances can be expected
through at least Wednesday. Temperatures will begin to rebound a
bit Sunday as a surface high kicks off to the east through the
Central Plains, giving way to a southerly flow across western
Kansas. Widespread 80s(F) for highs are expected Sunday afternoon
with temperatures pushing the lower 90s(F) Monday. Temperatures
are forecast to drop back a little by Wednesday as a result of
the projected frontal passage sometime Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 440 PM CDT Fri Sep 3 2021

Scattered thunderstorms will be near LBL, DDC and GCK for the next
few hours through 00z Sat, producing gusty erratic outflow winds,
locally heavy rain and lightning. Followed the latest HRRR for
convective trends and TEMPO groups. A separate convective cluster
is expected to develop NW of GCK around 06z Sat, then propagate
southeast producing some aviation impacts overnight through about
12z Sat. VFR will prevail outside of convection, with continued
varied amounts of midlevel cloud. After 09z Sat, have high
confidence of IFR stratus impacting all airports for several hours
Saturday morning, with BR offering some reduction in visibility as
well. Stratus will gradually lift to a broken stratocumulus field
through midday Saturday. Light NE winds will prevail through this
TAF cycle, outside of convective outflow influences.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  80  59  84 /  80  60  10   0
GCK  63  79  57  84 /  70  40  10  10
EHA  64  82  59  85 /  50  30  30  20
LBL  65  83  59  85 /  70  40  30  10
HYS  63  78  57  82 /  70  40  10   0
P28  69  84  62  85 /  70  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday afternoon for KSZ045-046-
063>066-076>081-086>090.

&&

MESOSCALE...Finch
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Sep 3, 1:46 PM CDT, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
146 PM CDT Fri Sep 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
146 PM CDT Fri Sep 3 2021 /1246 PM MDT Fri Sep 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
afternoon through this evening. Up to quarter size hail and damaging
winds 60 to 65 mph will be possible with the strongest storms. An
isolated tornado or two cannot be ruled out. Additionally, extended
periods heavy rainfall will be possible due to slower moving storms
and training. This will increase the potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Continued rain showers and thunderstorms will push south through
southwest Kansas Saturday morning and afternoon exiting into
Oklahoma by sunset along a cold front. Diminishing storm and
flooding threats with less QPF expected to start the long term
period with no hazards forecasted through Thursday. Expect much
warmer temperatures by the end of the work week pushing the upper
90s and close to the 100 degree mark giving way to excessive heat
concerns Friday and over next weekend. Dry conditions are expected
as well.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Non thunderstorm wind: Limited risk

* Thursday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally south of a Scott City
to Larned line after 4 PM.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 3, 4:57 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Fri Sep 3 2021

KSZ084-085-032230-
Stevens KS-Morton KS-
457 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northeastern Morton
and northwestern Stevens Counties through 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Rolla. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3713 10147 3712 10174 3735 10175 3737 10143
TIME...MOT...LOC 2156Z 190DEG 1KT 3722 10162

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 4:58 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
458 PM CDT Fri Sep 3 2021

KSZ084-032230-
Morton KS-
458 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern Morton
County through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Richfield, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 10197 3725 10204 3736 10175 3712 10174
TIME...MOT...LOC 2158Z 247DEG 9KT 3720 10192

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 5:15 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
515 PM CDT Fri Sep 3 2021

KSZ087-088-032245-
Meade KS-Clark KS-
515 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southeastern Meade
and western Clark Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Englewood, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 10017 3726 10026 3739 9989 3709 9977
TIME...MOT...LOC 2214Z 245DEG 10KT 3718 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 5:35 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
535 PM CDT Fri Sep 3 2021

KSZ075-076-032300-
Grant KS-Haskell KS-
535 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of east central Grant
and central Haskell Counties through 600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sublette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 10108 3753 10116 3772 10087 3748 10069
TIME...MOT...LOC 2235Z 239DEG 15KT 3749 10103

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 5:49 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Fri Sep 3 2021

KSZ090-032345-
Barber KS-
549 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southern Barber
County through 645 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Aetna, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hardtner, Sharon and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9900 3705 9900 3738 9835 3700 9835
TIME...MOT...LOC 2248Z 241DEG 28KT 3696 9896

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HOVORKA
Special weather statement, Sep 3, 6:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Fri Sep 3 2021

KSZ084-085-032330-
Stevens KS-Morton KS-
608 PM CDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southeastern Morton
and Stevens Counties through 630 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3721 10169 3737 10116 3709 10108 3699 10157
      3700 10159
TIME...MOT...LOC 2308Z 241DEG 15KT 3709 10158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:46 PM CDTSpecial Weather StatementDDCTrego44 min
Sep 3, 2:38 AM CDTAreal Flood WarningDDCNess, Rush6 hr
Sep 3, 2:14 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 11 more18 hr
Sep 3, 3:55 PM CDTSpecial Weather StatementDDCMeade50 min
Sep 3, 4:57 PM CDTSpecial Weather StatementDDCMorton33 min
Sep 3, 4:58 PM CDTSpecial Weather StatementDDCMorton32 min
Sep 3, 5:09 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Sep 3, 5:13 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Sep 3, 5:15 PM CDTSpecial Weather StatementDDCClark30 min
Sep 3, 5:35 PM CDTSpecial Weather StatementDDCHaskell25 min
Sep 3, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell24 min
Sep 3, 5:49 PM CDTSpecial Weather StatementDDCBarber56 min
Sep 3, 5:51 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens18 min
Sep 3, 6:09 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny51 min
Sep 3, 6:24 PM CDTSpecial Weather StatementDDCKearny36 min
Sep 3, 6:33 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny27 min
Sep 3, 6:43 PM CDTSpecial Weather StatementDDCFinney32 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.